Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 271, NWS Birmingham, AL

August 2, 2002Jackson County, Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2002, 10:00 PM CDT for Jackson County, Madison County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2002, 10:00 PM CDT (03:00 UTC)
Expired
Aug 2, 2002, 10:30 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 15 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2769 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2769 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS54 KBMX 030300
SVRBHM
ALC071-089-030330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 1030 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF SKYLINE...MOVING TO THE WEST SOUTH
  WEST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE THE CITY OF PRINCETON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3480 8641 3468 8626 3492 8592 3508 8612

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:50 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 2, 9:50 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
950 PM CDT FRI AUG 02 2002

SHORTWAVE IS CAUSING THINGS TO FIRE ALONG THE SOUTHERN
APPALACHIANS.  BUMPING UP THE POPS TO REFLECT.

.BHM...NONE.

90

In the hours before

Local storm report, Aug 2, 5:24 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     SEVERAL TREES DOWN,
                                          DAMAGING HOUSES NEAR THE
                                          INTERSECTION OF 1ST
                                          STREET EAST AND 25TH AVE
                                          EAST.  REPORTED BY
                                          TRAINED SPOTTER.

0452 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     TREE DOWN ACROSS
                                          RAIL-ROAD TRACK AT 6TH
                                          AVE EAST.  DIME SIZE HAIL
                                          ALSO REPORTED.  REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Aug 2, 5:24 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     SEVERAL TREES DOWN,
                                          DAMAGING HOUSES NEAR THE
                                          INTERSECTION OF 1ST
                                          STREET EAST AND 25TH AVE
                                          EAST.  REPORTED BY
                                          TRAINED SPOTTER.

0452 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     0.75 INCH HAIL
                                          TREE DOWN ACROSS                                           RAIL-ROAD TRACK AT
                                          6TH AVE EAST.  DIME SIZE
                                          HAIL ALSO REPORTED.
                                          REPORTED BY LAW ENFORCEMENT.
Local storm report, Aug 2, 9:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    STEVENSON                 AL   WIND DAMAGE
08/02/02   JACKSON                        COUNTY 911 OFFICE
                                          REPORTED TREES DOWN
                                          ACROSS HIGHWAY 72 AND
                                          COUNTY ROAD 287

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:57 PM CDTSevere Thunderstorm WarningBMXJackson33 min
Aug 2, 10:26 PM CDTSevere Thunderstorm WarningBMXCullman34 min
Aug 2, 10:36 PM CDTSevere Thunderstorm WarningBMXLawrence, Morgan, Winston39 min
Aug 3, 2:47 PM CDTSevere Thunderstorm WarningBMXGreene28 min
Aug 3, 2:51 PM CDTSevere Thunderstorm WarningBMXPickens39 min
Aug 3, 2:58 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
Aug 3, 6:09 PM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.